Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 159, NWS Louisville, KY

June 4, 2002Hart County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 4, 2002, 4:00 PM CDT for Hart County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 4:00 PM CDT (21:00 UTC)
Expired
Jun 4, 2002, 4:30 PM CDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Hart County, KY

The radar

The Louisville radar (KLVX), 75 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:10 PM CDTThunderstorm Wind 50 ECub Run, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1566 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WUUS53 KLMK 042100
SVRSDF
KYC099-042130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
359 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL HART COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 430 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CUB RUN...OR ABOUT 28 MILES NORTHEAST OF
  BOWLING GREEN...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRICEVILLE...KESSINGER AROUND 410 PM CDT
  MUNFORDVILLE AROUND 415 PM CDT
  BONNIEVILLE...CANMER AROUND 420 PM CDT
  LINWOOD AROUND 425 PM CDT
  HAMMONVILLE AROUND 425 PM CDT

HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE 
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS 
STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

$$
TWF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:00 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 4, 2:00 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT TUE JUN 4 2002

MESO ETA WAS RIGHT ON THE MARK WITH SUBTLE 2 OR 3 DEGREE DROP IN H7
TEMPS THIS AFTN ACRS PARTS OF OUR WRN & NRN FORECAST AREA (FA)...
THUS ALLOWING FOR SOME TSTM POTENTIAL.  MSAS DATA CLEARLY SHOWING
DEFINED CONVG PTN ACRS SAID RGN...SO ISO TO SCT TSTMS WILL PERSIST
INTO THE EVNG THOSE PLACES. MEANWHILE ... 2NDRY AXIS OF CONVECTION
ACRS SRN MO (AGAIN IN MID-LVL INSTABILITY) WILL RIDE NEWD ACRS SRN
INDIANA LTR IN THE EVNG/TNGT ... SO WE WILL KEEP POPS GOING OVNGT.
ELSEWHERE...CLR TO PARTLY SKIES OUGHT TO DO IT.

VEERING LLJ...COUPLED WITH APRCHG CDFNT...AND HELP FM RGT ENTRANCE
RGN OF JET...WILL INSTIGATE NUMEROUS SHWRS/TSTMS BOTH WED AND WED
NIGHT ACRS FA. PRECIPITABLE WATER VALUES OF 1.50 TO 1.80 INCHES (OR
ABOUT 150 PCT ABOVE NORMAL) STRONGLY SUGGESTS HVY RAIN POTENTIAL.

SWLY FLOW ALOFT...AT ALL LVLS...SHOULD MEAN SLOW TRANSLATION OF
FNT TO THE EAST.  AS A RESULT WILL KEEP MEDIUM RANGE POPS E AND
SOUTH THU MRNG BEFORE DRYING OUT.

BUBBLE OF HIGH PRES WILL WORK ACRS THE UPR OH VLY/LWR GREAT LAKES
ON FRIDAY BRINGING FAIR SKIES TO THE REGION THEN. HOWEVER...SRN
PORTION OF LONG WAVE TROF...LEFT BEHIND IN TEXAS...WILL PROBABLY
BE A PLAYER IN OUR WX OVER THE WEEKEND...AS IT APPROACHES THE OH
AND TN VLYS. WE WILL PLAY IT CONSERVATIVE AND BRING SHWRS AND
TSTMS IN ON SUNDAY.

.SDF...NONE.

STUREY

In the hours before

Special weather statement, Jun 4, 10:40 AM CDT, 5 hours 20 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1140 AM EDT TUE JUN 4 2002

...HIGH HEAT, HUMIDITY, AND U-V LEVELS THIS AFTERNOON...

UPPER LEVEL HIGH PRESSURE WILL KEEP SKIES MOSTLY SUNNY AGAIN THIS
AFTERNOON ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. ALSO,
SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE TO IMPORT WARM AND MOIST
AIR TO THE REGION. THESE FACTORS WILL COMBINE TO PRODUCE HIGH HEAT
INDICES AND ULTRA VIOLET READINGS THIS AFTERNOON.

THE HEAT INDEX FACTORS BOTH TEMPERATURE AND RELATIVE HUMIDITY TO
PRODUCE A MEASURE OF WHAT IT REALLY FEELS LIKE OUTDOORS. THIS
AFTERNOON HIGH TEMPERATURES WILL REACH INTO THE LOWER AND POSSIBLY
MID 90S, AND DEW POINTS WILL REMAIN IN THE LOWER 70S. THIS WILL
COMBINE TO PRODUCE HEAT INDICES FROM 98 TO 105. URBAN LOCATIONS,
SUCH AS LOUISVILLE AND LEXINGTON, AND LOCATIONS THAT ARE NEAR LARGE
ASPHALT SURFACES SUCH AS ROADS AND HIGHWAYS, WILL SEE THE HIGHEST
HEAT INDEX READINGS. THESE ARE POTENTIALLY DANGEROUS VALUES,
ESPECIALLY TO ELDERLY AND VERY YOUNG PEOPLE. IF YOU ARE WORKING
OUTDOORS THIS AFTERNOON, YOU SHOULD DRINK PLENTY OF WATER, AVOIDING
CAFFEINATED OR ALCOHOLIC DRINKS. ALSO TRY TO WEAR LIGHT COLORED
CLOTHING AS THIS WILL TEND TO REFLECT INCOMING HEAT FROM THE SUN.

IN ADDITION TO THE HIGH HEAT INDICES, THE ULTRA VIOLET INDEX THIS
AFTERNOON IS FORECAST TO REACH VERY HIGH LEVELS. THIS MEANS THAT
EXPOSED SKIN CAN BURN IN AS LITTLE AS 10 MINUTES. WEARING SUNGLASSES
AND SUNSCREEN WITH AN S-P-F OF 15 OF HIGHER WILL HELP YOU AVOID
SUNBURN TODAY. ALSO, IF YOU CAN, TRY AND AVOID EXTENDED OUTDOOR
ACTIVITIES THROUGH 5:00 PM DAYLIGHT TIME. IT IS IMPORTANT TO KNOW
THAT U-V RAYS CAN PENETRATE CLOUD COVER, SO EVEN IF A FEW CLOUDS
FORM THIS AFTERNOON, YOU CAN STILL GET BURNED. A FINAL NOTE,
REMEMBER THAT LONG-TERM EXPOSURE TO HIGH ULTRA VIOLET CONDITIONS HAS
BEEN LINKED TO PREMATURE SKIN AGING AND TO CATARACTS.

SMALLCOMB
Special weather statement, Jun 4, 10:40 AM CDT, 5 hours 20 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1140 AM EDT TUE JUN 4 2002

...HIGH HEAT, HUMIDITY, AND U-V LEVELS THIS AFTERNOON...

UPPER LEVEL HIGH PRESSURE WILL KEEP SKIES MOSTLY SUNNY AGAIN THIS
AFTERNOON ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. ALSO,
SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE TO IMPORT WARM AND MOIST
AIR TO THE REGION. THESE FACTORS WILL COMBINE TO PRODUCE HIGH HEAT
INDICES AND ULTRA VIOLET READINGS THIS AFTERNOON.

THE HEAT INDEX FACTORS BOTH TEMPERATURE AND RELATIVE HUMIDITY TO
PRODUCE A MEASURE OF WHAT IT REALLY FEELS LIKE OUTDOORS. THIS
AFTERNOON HIGH TEMPERATURES WILL REACH INTO THE LOWER AND POSSIBLY
MID 90S, AND DEW POINTS WILL REMAIN IN THE LOWER 70S. THIS WILL
COMBINE TO PRODUCE HEAT INDICES FROM 98 TO 105. URBAN LOCATIONS,
SUCH AS LOUISVILLE AND LEXINGTON, AND LOCATIONS THAT ARE NEAR LARGE
ASPHALT SURFACES SUCH AS ROADS AND HIGHWAYS, WILL SEE THE HIGHEST
HEAT INDEX READINGS. THESE ARE POTENTIALLY DANGEROUS VALUES,
ESPECIALLY TO ELDERLY AND VERY YOUNG PEOPLE. IF YOU ARE WORKING
OUTDOORS THIS AFTERNOON, YOU SHOULD DRINK PLENTY OF WATER, AVOIDING
CAFFEINATED OR ALCOHOLIC DRINKS. ALSO TRY TO WEAR LIGHT COLORED
CLOTHING AS THIS WILL TEND TO REFLECT INCOMING HEAT FROM THE SUN.

IN ADDITION TO THE HIGH HEAT INDICES, THE ULTRA VIOLET INDEX THIS
AFTERNOON IS FORECAST TO REACH VERY HIGH LEVELS. THIS MEANS THAT
EXPOSED SKIN CAN BURN IN AS LITTLE AS 10 MINUTES. WEARING SUNGLASSES
AND SUNSCREEN WITH AN S-P-F OF 15 OF HIGHER WILL HELP YOU AVOID
SUNBURN TODAY. ALSO, IF YOU CAN, TRY AND AVOID EXTENDED OUTDOOR
ACTIVITIES THROUGH 5:00 PM DAYLIGHT TIME. IT IS IMPORTANT TO KNOW
THAT U-V RAYS CAN PENETRATE CLOUD COVER, SO EVEN IF A FEW CLOUDS
FORM THIS AFTERNOON, YOU CAN STILL GET BURNED. A FINAL NOTE,
REMEMBER THAT LONG-TERM EXPOSURE TO HIGH ULTRA VIOLET CONDITIONS HAS
BEEN LINKED TO PREMATURE SKIN AGING AND TO CATARACTS.

SMALLCOMB
Local storm report, Jun 4, 3:26 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
426 PM EDT TUE JUN 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0334 PM    PENDLETON                 KY
06/04/02   HENRY                          HAIL  .50 INCH DIAMETER.

0341 PM    ORGAN CREEK               KY   WIND DAMAGE
06/04/02   OLDHAM                         TREES BLOWN DOWN IN ORGAN
                                          CREEK AREA IN NORTHERN PART
                                          OF COUNTY.

0350 PM    WORTHINGTON               KY   WIND DAMAGE
06/04/02   JEFFERSON                      SOME CHIMNEY DAMAGE AND
                                          SIDING OFF ONE HOUSE IN
                                          EASTERN JEFFERSON COUNTY.

0345 PM    CAMPBELLSBURG             KY   WIND DAMAGE
06/04/02   HENRY                          POWER LINES BLOWN DOWN.

0345 PM    NEW CASTLE                KY   WIND DAMAGE
06/04/02   HENRY                          POWER LINES BLOWN DOWN.

MBS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:25 PM CDTSevere Thunderstorm WarningLMKHenry, Oldham40 min
Jun 4, 2:27 PM CDTSevere Thunderstorm WarningLMKJefferson33 min
Jun 4, 2:53 PM CDTSevere Thunderstorm WarningLMKShelby22 min
Jun 4, 4:24 PM CDTSevere Thunderstorm WarningLMKLarue36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.